Alert archive / Texas / Red Flag Warnings in 2014

Red Flag Warning 9, NWS Lubbock, TX

March 27, 201424 counties in Texas

NWS Lubbock, TX issued this red flag warning at Mar 27, 2014, 2:59 AM CDT for 24 counties in Texas. It took effect at Mar 27, 2014, 11:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 27, 2014, 2:59 AM CDT (07:59 UTC)
In effect from
Mar 27, 2014, 11:00 AM CDT
Expired
Mar 27, 2014, 7:00 PM CDT
In force
8 hr
Issued by
NWS Lubbock, TX
All 24 counties

Bailey County, TX, Briscoe County, TX, Castro County, TX, Childress County, TX, Cochran County, TX, Cottle County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hall County, TX, Hockley County, TX, Kent County, TX, King County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Parmer County, TX, Stonewall County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 33 km from the middle of the area, began a volume at 08:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 8.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2014-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 282 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2014-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
282 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1645 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
398 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

138 
WWUS84 KLUB 270759
RFWLUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
259 AM CDT THU MAR 27 2014

TXZ021>044-280000-
/O.UPG.KLUB.FW.A.0009.140327T1400Z-140328T0000Z/
/O.NEW.KLUB.FW.W.0009.140327T1600Z-140328T0000Z/
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
259 AM CDT THU MAR 27 2014

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT
THIS EVENING FOR SUSTAINED 20 FOOT WINDS OF 20 MPH OR GREATER...
RELATIVE HUMIDITY VALUES OF 15 PERCENT OR LESS AND HIGH FIRE
DANGER FOR THE SOUTH PLAINS...ROLLING PLAINS...AND EXTREME
SOUTHERN TEXAS PANHANDLE...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* WIND...WEST WINDS OF 20 TO 30 MPH ARE EXPECTED TO DEVELOP
  ACROSS THE WESTERN SOUTH PLAINS AND SOUTHWESTERN TEXAS PANHANDLE
  DURING THE MORNING HOURS AND SPREAD EASTWARD THROUGH THE DAY.

* HUMIDITY...FALLING TO NEAR 10 PERCENT BY MID DAY.

* FUELS...DRY.

* IMPACTS...WILDFIRES CAN SPREAD RAPIDLY IN THESE CONDITIONS.
  OUTDOOR BURNING IS DISCOURAGED AND CURRENTLY ILLEGAL IN MANY
  COUNTIES DUE TO LOCAL OUTDOOR BURNING BANS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT. A COMBINATION OF STRONG WINDS AND LOW RELATIVE
HUMIDITY WILL CREATE FAVORABLE WEATHER FOR RAPID FIRE SPREAD AND
THE DEVELOPMENT OF SIGNIFICANT WIND-DRIVEN WILDFIRES. AVOID
ACTIVITIES THAT PROMOTE OPEN FLAMES AND SPARKS.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Mar 27, 2:58 AM CDT, 1 minute earlier.

Area forecast discussion, Mar 27, 2:58 AM CDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
258 AM CDT THU MAR 27 2014

.SHORT TERM...
HAT APPEARED YESTERDAY AS A FAIRLY EASY DECISION FOR FIRE WEATHER
AND WIND SPEEDS HAS BECOME MORE COMPLEX THIS MORNING.  ZONAL FLOW
EXISTS OVER MUCH OF THE CONUS THIS MORNING WITH A MID LEVEL TROUGH
APPROACHING WEST TEXAS FROM THE WEST.  OVERALL...THE TIMING OF THIS
SYSTEM IS A BIT FASTER THAN PREVIOUSLY ANTICIPATED.  THIS WOULD
SUGGEST THAT THE OVERSPREADING OF HIGHEST UL WIND WOULD OCCUR BEFORE
BEST DIURNALLY DRIVEN MIXING OCCURS THIS AFTERNOON.  EMBEDDED MID
LEVEL SPEED MAX INDICATED ON THE NAM BUT MISSED ON OBJECTIVE RAOBS
ANALYSIS IS EVIDENT ON WV IMAGERY ACROSS ERN AZ AND WRN NM.  GIVEN
PERSISTENCE...THIS FEATURE SHOULD BE ABEAM OUR CWFA BY 12Z AND
EXITING ACROSS OK BY 18Z. HAD THIS MAX DELAYED BY 6 HOURS...WE
WOULD LIKELY BE DEALING WITH A HIGH WIND WARNING DAY. THE DRYLINE
LOOK TO HAVE MADE IT ABOUT AS FAR WEST AS IT IS GOING TO GET AS OF
07Z AND PRESSURE FALLS ARE NOTED TO THE EAST OF THE BOUNDARY...
THUS...IT SHOULD BE ON THE MOVE SOON. LOW STRATUS HAS MANAGED TO
WORK ITS WAY INTO THE CENTRAL SOUTH PLAINS BUT THIS SHOULD EASILY
SCOUR QUICKLY WITH THE EASTWARD ADVANCING DRYLINE. HIGH LEVEL
CLOUDINESS ASSOCIATED WITH THE AFOREMENTIONED JET MAX SHOULD HELP
LIMIT MIXING BEFORE 18Z WITH A CLEARING TREND UNTIL LATE THIS
AFTERNOON.

GIVEN ALL THIS...WILL GO AHEAD AND UPGRADE ENTIRE CWA TO RED FLAG
WARNING FOR LATE THIS MORNING UNTIL 00Z AS WINDS SHOULD BE ON THEIR
WAY DOWN.  WITH REGARD TO WIND ADVISORY POTENTIAL...THAT IS A BIT
MORE COMPLEX.  HEREFORD/HOBBS SODAR INDICATES 50KT WINDS RIGHT OFF
THE DECK THOUGH THAT IS MORE ASSOCIATED WITH THE LLJ INVOF THE
DRYLINE AND SUSPECT THAT WE WILL SEE THAT EASE THROUGH SUNRISE.  AS
THE SUN STARTS TO MIX THE LOWER LEVELS...WILL CLOSELY MONITOR
ISOTACH TRENDS.  THE UPPER LEVEL CLOUDS OVER NM WILL INHIBIT MIXING
TO SOME EXTENT DURING THE PERIOD OF PEAK WINDS ALOFT.
HOWEVER...THESE SHOULD CLEAR THE AREA AROUND 18Z.  WHILE THE WIND
MAX EXITS...MORE EFFICIENT THERMAL PROFILES SHOULD ENABLE THE SPEEDS
TO STAY UP MUCH OF THE AFTERNOON.  CONFIDENCE IN ADVISORY CRITERIA
IS NOT SUFFICIENT AS OF 08Z...BUT WE SHALL SEE.

AFTER DARK...WINDS SHOULD DIMINISH QUICKLY LEADING TO A PLEASANT AND
SEASONABLY COOL NIGHT.

&&

.LONG TERM...
TODAY/S WINDY...DUSTY AND CRITICAL FIRE WEATHER HIGHLIGHTS...WILL BE
FOLLOWED BY A MUCH QUIETER DAY TOMORROW...THOUGH ANOTHER /WEAKER/ UA
DISTURBANCE PROGRESSING EWRD ACROSS THE CENTRAL PLAINS WILL SEND
DOWN A BACKDOOR COLD FRONT TO ACROSS THE ROLLING PLAINS. THE ANEMIC
FRONT IS ANTICIPATED TO BECOME QUASI-STATIONARY ACROSS THE ERN ZONES
DURING THE MORNING HOURS...BEFORE FINALLY MAKING ITS WAY TO THE
REMAINDER OF CWA BY THE OVERNIGHT HOURS. THUS...ONLY A SLIGHT COOL
DOWN IS EXPECTED WITH HIGHS IN THE 60S AND 70S. OVER THE
WEEKEND...UL HEIGHT FIELDS WILL INCREASE COURTESY OF THE PASSAGE OF
A LOW AMPLITUDE UA RIDGE. THIS BEING COUPLED WITH THE RETURN OF
BREEZY /15-20 MPH/ SFC SRLY FLOW WILL LEAD TO HIGHS WARMING NICELY
INTO THE 70S AND 80S...WITH SUNDAY BEING THE WARMEST AND BREEZIEST
OF THE TWO DAYS.

AN UA DISTURBANCE EJECTING OUT OF THE CENTRAL ROCKIES TO ACROSS THE
CENTRAL PLAINS MONDAY WILL CAUSE THE IMPINGEMENT OF ANOTHER DRY AND
WEAK COLD FRONT BY THE MORNING HOURS. HENCE...TEMPS WILL ONLY BE
SLIGHTLY TEMPERED /70S/. THEREAFTER...THINGS COULD BECOME INTERESTING
AS ANOTHER BROAD UA LOW NEARS THE CENTRAL ROCKIES TUESDAY...LEADING
TO FLOW ALOFT TO BACK TO A SWRLY FLOW. CONCURRENTLY...THE SOUTHERN
PLAINS AND ROLLING PLAINS WILL BECOME ENCOMPASSED BY AN UPSLOPE SFC
REGIME WHICH WILL ALLOW THE GRADUAL RETURN OF LOW LEVEL MOISTURE
/PROGGED PWATS OF 0.50-0.80 INCHES BY TUESDAY MORNING/. AS THE
AFOREMENTIONED UA DISTURBANCE NEARS THE CENTRAL PLAINS...ITS PACIFIC
FRONT WILL PUSH INTO THE WRN ZONES AND THE AN OBVIOUS DRYLINE WILL
COMMENCE TO TAKE SHAPE /SHARPENING ACROSS THE CAPROCK BY THE AFTN/.
MODELS CONTINUE TO HINT AT DRYLINE CONVECTION BY THE AFTN OFF THE
CAPROCK...SINCE PWATS ARE ANTICIPATED TO INCREASE TO AOA 1.00 INCH
THERE. HAVE INCREASED POPS TO JUST BELOW MENTIONABLE LEVELS OFF THE
CAPROCK TUESDAY ESPECIALLY SINCE THIS IS DAY 6 THAT WE ARE TALKING
ABOUT...THOUGH IF MODELS CONTINUE TO SHOW THIS TREND...CATEGORICAL
POPS WILL BE WARRANTED. AS THE UA DISTURBANCE PROGRESSES EWRD...SO
WILL ITS PACIFIC FRONT/DRYLINE...WITH IT BEING LOCATED EAST OF THE
CWA BY WEDNESDAY EVENING...MAKING WAY FOR ANOTHER COLD FRONT THAT
NIGHT. AS A RESULT...EXPECT COOLER CONDITIONS TOWARDS THE END OF THE
WEEK /60S/.

&&

.FIRE WEATHER...
TIMING OF UPPER LEVEL DISTURBANCE IS ABOUT 6 HOURS TOO EARLY AS
COMPARED TO THE SOUTH PLAINS OUTBREAK PATTERN...THOUGH WE DO EXPECT
TO CLICK OFF A FAIR NUMBER OF RED FLAG MINUTES FROM A METEOROLOGICAL
STANDPOINT.  DESPITE YESTERDAY/S RAINS...FUELS ARE QUITE VOLATILE
AND NEAR THE 90TH PERCENTILE ON ERCS.  WITH 20 FT WINDS IN THE 20-30
MPH RANGE THIS AFTERNOON AND RH NEAR 10 PCT...CONCERNS CERTAINLY
JUSTIFY RED FLAG WARNING BASED ON AVAILABLE DATA.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        71  37  68  32  72 /   0   0   0   0   0
TULIA         73  42  68  35  73 /   0   0   0   0   0
PLAINVIEW     74  42  71  36  72 /   0   0   0   0   0
LEVELLAND     75  43  73  35  74 /   0   0   0   0   0
LUBBOCK       76  42  74  36  74 /   0   0   0   0   0
DENVER CITY   77  46  72  38  74 /   0   0   0   0   0
BROWNFIELD    77  45  75  36  74 /   0   0   0   0   0
CHILDRESS     81  43  68  37  74 /   0   0   0   0   0
SPUR          80  44  75  40  74 /   0   0   0   0   0
ASPERMONT     85  43  78  40  75 /   0   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 11 AM THIS MORNING TO 7 PM CDT THIS
EVENING FOR THE FOLLOWING ZONES: TXZ021>044.

&&

26/29
Hazardous weather outlook, Mar 26, 3:38 PM CDT, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
338 PM CDT WED MAR 26 2014

TXZ021>044-272045-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
338 PM CDT WED MAR 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE THURSDAY...AND A
FIRE WEATHER WATCH COVERS THE ENTIRE AREA. WINDS MAY BE LOCALLY
STRONG ENOUGH FOR WIND ADVISORIES WHILE BLOWING DUST MAY ALSO
SHARPLY LIMIT VISIBILITIES IN SOME AREAS ON THURSDAY.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 10:45 AM CDTBlowing Dust AdvisoryLUBBailey, Briscoe, Castro, Floyd, Hale, Hall and 3 more4 hr
Mar 27, 10:45 AM CDTWind AdvisoryLUBBailey, Briscoe, Castro, Floyd, Hale, Hall and 3 more4 hr

Nearby

Red Flag Warnings in Texas, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.